Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 195, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 10, 2016, 4:06 AM CDT for Douglas County, Pope County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 4:06 AM CDT (09:06 UTC)
- Expired
- Aug 10, 2016, 4:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Douglas County, MN, Pope County, MN
The radar
The Minneapolis radar (KMPX), 183 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 10:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3252 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.0
The text
As transmitted.
567
WUUS53 KMPX 100906
SVRMPX
MNC041-121-100945-
/O.NEW.KMPX.SV.W.0195.160810T0906Z-160810T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 AM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA...
POPE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 445 AM CDT
* AT 406 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BARRETT...OR
22 MILES NORTH OF MORRIS...MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...GLENWOOD...STARBUCK...EVANSVILLE...CARLOS...BRANDON...
LOWRY...KENSINGTON...CYRUS...HOLMES CITY...LEAF VALLEY AND MILTONA.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4611 9514 4549 9525 4547 9575 4611 9577
TIME...MOT...LOC 0906Z 268DEG 49KT 4592 9594
HAIL...1.00IN
WIND...70MPH
$$
DWE1 follow-up statement
834
WWUS53 KMPX 100930
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT WED AUG 10 2016
MNC041-121-100945-
/O.CON.KMPX.SV.W.0195.000000T0000Z-160810T0945Z/
DOUGLAS MN-POPE MN-
430 AM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR DOUGLAS AND POPE COUNTIES...
AT 430 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MILLERVILLE TO NEAR BRANDON TO NEAR CYRUS...MOVING
EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...GLENWOOD...STARBUCK...EVANSVILLE...CARLOS...BRANDON...
LOWRY...KENSINGTON...CYRUS...HOLMES CITY...LEAF VALLEY AND MILTONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4611 9514 4549 9525 4547 9575 4611 9577
TIME...MOT...LOC 0930Z 271DEG 43KT 4608 9553 4591 9561 4564 9577
HAIL...1.00IN
WIND...60MPH
$$
DWEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:21 AM CDT, 45 minutes earlier.
Area forecast discussion, Aug 10, 3:21 AM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 321 AM CDT WED AUG 10 2016 .SHORT TERM...(Today and tonight) Issued at 322 AM CDT Wed Aug 10 2016 The short term concerns are timing and severity of convection along with flooding threat into tonight. Initial complex moving into west central MN now will move across central MN through at least mid morning. Severity may diminish some after 12z...but strong winds and torential rain may linger some. This will drop an outflow boundary over central MN today...and will refocus convective threat in the vicinity of this boundary into the late afternoon. Conditional nature of cloud trends and overall heating potential has added uncertainty to heat indices rising to 100 over much of southern MN. We opted to continue mention in the HWO for the 95 to 100 scenario. Numerous variety of hires solutions to the overnight convection leaves high level of uncertainty to QPF forecast. We will continue the higher pop solution for now...as believe some convection will drop south and east over the region during the night as upper trough approaches. Still should see high rainfall rates with any organized convection if that does develop...with PW's still forecast to rise around 2 inches. Because of the high uncertainty in overall location/development of convection into tonight...will leave any flood watch to later forecasts for tonight period. The severe weather threat will exist into tonight as well...as modest instability...shear and boundary will come into play. Mid level lapse rates are unstable generally 7-8 C/km...so strong convective winds and hail will be a definite threat and if a well organized boundary remains... we could see an isolated tornado threat...mainly over central MN late afternoon/early evening. .LONG TERM...(Thursday through Tuesday) Issued at 322 AM CDT Wed Aug 10 2016 The long term period will start off on an activate note, with showers and thunderstorms likely ongoing Thursday morning as strong isentropic upglide occurs ahead of the approaching front stretching from northwestern MN across eastern SD. The primary concern on Thursday will be heavy rainfall, given the precipitable water bullseye of 2+ inches will be centered over the area. May quite possibly need a flood watch over at least a portion of the area, but will need to see how the Wednesday convection pans out first and what areas get a decent amount of rainfall. Any severe storms would be tied to the frontal passage Thursday afternoon/eve, although at this point the shear looks fairly weak and destabilization will be tough to come by given anticipated convection earlier in the day. Could see some lingering showers and thunderstorms in the far east (west central WI) on Friday, but for the most part dry weather is expected in the wake of the front through the weekend. Temperatures will retreat below climatological normals, with highs generally in the 75 to 80 degree range on Saturday and Sunday. Next week features the transition to semi-zonal flow, which will mean the opportunity for quick/fleeting precip chances as weak impulses traverse the fast-moving flow. Temperatures will also return to near to above normal values for mid-August. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1046 PM CDT Tue Aug 9 2016 The overnight convective trends are becoming more clear. Storms in south central and southwest ND will likely track eastward overnight, with KAXN having the best chance for TSRA after 09z. Short term solutions would move this activity to the north of KSTC during the morning with only some showers reaching as far south as KRWF and KMSP. With very moist low level air in place across the region, there is still the threat for fog and stratus, especially at KRNH and KEAU where high level cloudiness will be minimal from the thunderstorms approaching from ND. Therefore, kept the MVFR or lower conditions in. After the morning convection on Wednesday, further development will likely not occur until evening. This activity will likely be across the eastern Dakotas as well as central and northern MN. Some prob groups were inserted at KAXN and KSTC with confidence pretty high on occurrence. Light winds overnight becoming SE 10-15 knots on Wednesday with some gusts to 20 knots across western MN. KMSP...Thunderstorms along the ND/SD border late this evening will likely move into west central MN near KAXN around 09z with a weakening trend as they spread eastward. There is a small threat at this point for some showers reaching the airfield around 13z with a VCSH group inserted. After that, dry conditions expected until until early Thursday morning when a more aggressive SHRA/TSRA event is expected. /OUTLOOK FOR KMSP/ Thu...VFR. MVFR/TSRA likely. Wind S 10KTs. Fri...VFR. Wind NW 10KTs. Sat...VFR. Wind NW 5-10kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...LS AVIATION...RAH
Hazardous weather outlook, Aug 10, 3:37 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 337 AM CDT WED AUG 10 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 110845- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 337 AM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS THAT DEVELOPED OVER THE DAKOTAS WILL MOVE ACROSS WESTERN AND CENTRAL MINNESOTA THIS MORNING. A FEW OF THESE STORMS ARE EXPECTED TO BE SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS...WITH A CHANCE FOR LOCALIZED FLOODING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXPAND SOUTH AND EAST THIS AFTERNOON AND TONIGHT TO INCLUDE THE ENTIRE OUTLOOK AREA. A FEW OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. A TORNADO OR TWO COULD ALSO OCCUR...MAINLY OVER CENTRAL MINNESOTA. TORRENTIAL RAINFALL AND THE POTENTIAL FOR FLOODING ALSO APPEAR TO EXIST...ESPECIALLY ALONG AND NORTH OF INTERSTATE 94. HEAT INDICES ARE EXPECTED TO RISE TO BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY NIGHT. HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING WILL REMAIN THE PRIMARY THREAT...ALTHOUGH A FEW STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS MORNING ACROSS WEST CENTRAL MINNESOTA...AND ACROSS MUCH OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:46 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 44 min |
| Aug 10, 4:28 AM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 32 min |
| Aug 10, 4:47 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Swift, Todd | 43 min |
| Aug 10, 5:03 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 57 min |
| Aug 10, 5:33 AM CDT | Special Weather Statement | MPX | Morrison, Stearns, Todd | 42 min |
| Aug 10, 11:00 AM CDT | Flash Flood Watch | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 32 hr |
| Aug 10, 3:18 PM CDT | Special Weather Statement | MPX | Douglas | 27 min |
| Aug 10, 3:42 PM CDT | Special Weather Statement | MPX | Kandiyohi | 33 min |
| Aug 10, 3:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 42 min |
| Aug 10, 4:16 PM CDT | Special Weather Statement | MPX | Swift | 29 min |
| Aug 10, 4:26 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 34 min |
| Aug 10, 4:30 PM CDT | Special Weather Statement | MPX | Mille Lacs | 60 min |
| Aug 10, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 43 min |
| Aug 10, 5:43 PM CDT | Special Weather Statement | MPX | Mille Lacs | 2 hr |
| Aug 10, 6:21 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 39 min |
| Aug 10, 6:25 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti, Kanabec, Mille Lacs, Sherburne | 35 min |
| Aug 10, 6:35 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Swift | 40 min |
| Aug 10, 6:58 PM CDT | Special Weather Statement | MPX | Anoka, Chisago | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.